Sunday, November 20, 2005

A Disturbing Report about Abilify (Aripiprazole)

A recent study found that Abilify reduced symptoms such as aggression, hyperactivity, and impulsivity in 56% of 32 children with developmental disabilities.
Unfortunately weight gain occurred in all the children during the course of the study, and three discontinued the medication because of weight gain. The mean body mass index increased from 22.5 to 24.1 kg/m2 during the follow-up period.
-
This is the first report I have seen about Abilify causing weight gain. Abilify, along with Geodon, was supposed to be a weight-neutral antipsychotic. I find this study especially concerning because a large part of my practice is treating the devolpmentally disabled, the population treated in this study.

6 comments:

fmodo said...

I have treated an elderly lady with bipolar disorder whose development of diabetes seems temporally related to her abilify treatment. Abilify and geodon may not be as clean as we thought...

Anonymous said...

Weight gain really is a problem. On Zyprexa I shot up 50 pounds and developed two nice-looking stretch marks. I eventually had to stop.

Michael Rack, MD said...

Weight gan is definitely a problem with zyprexa (olanzapine). Fmodo, thanks for sharing your experience with abilify. Hopefully we'll know more about the side effect profiles of abilify and geodon in the next 1-2 years.

Anonymous said...

My daughter is diagnosed PDD-NOS (unofficially autistic) with severe mental limitations, but she seemed happy and was quite social in her own way for many years. I read the complaints about weight gain with Abilify, but my daughter (18) had far worse problems with weight gain with previous medications, such as risperdol and mellaril. They worked well to control many of her behaviors but had some really unpleasant, and perhaps dangerous, side effects. So we tried her on Abilify and the first couple of weeks were very encouraging. At first, she seemed more alert and more social but then things started to deteriorate. She became more and more agitated, then frustrated, angry, rebellious and increasingly defiant and destructive. My husband and I are older, I needed knee surgery, and we could not physically keep up with the cleanup from her nocturnal rambling, ransacking dressers, closets, kitchen shelves, cupboards, the refrigerator and drawers and files of household and business records. She could be amazingly quiet and do alot of damage in a short time. Eventually we gave up trying to keep up with it all and placed her in a group home. There her behavior got so bad she was sent home from school several times and basically kicked out of the after school program because of her violent and antisocial behavior (Ripping things off walls, throwing furniture, kicking, screaming and defecating and urinating in public). We took her off the Abilify after more than a year trying to "get the right dosage" and now things are slowly getting better. The staff at the group home have been amazingly patient with her. She needs some sort of antipsychotic or at least mood stabilizer, but we need to avoid drug interactions with her other medications, Depakote and Prozac. Also, we are a little afraid that we could make things worse for her if we tried her on another medication that didn't work for her. Abilify may work well for Schizophrenia, but not so well for PDD-NOS.

Anonymous said...

I gained almost 50 lbs. on Abilify and I had severe bone pain all over but especially in my tail bone. It felt like it was broken. I stopped the Abilify and the bone pain and ravenous appetite went away, but now I have severe anxiety and obession.

Anonymous said...

My son is 9 yrs. old and has Pdd-Nos and the abilify helps with his aggressive behavior at school. He is able to have a give and take conversation.But he has gained over 20 pounds in 7 mos. However,pre-abilfy he weighed 48 lbs for 3 years.
The endocrinologist has suggested changing his diet and incorporating more exercise. He lost 1 lb in the first week. So, there are pluses and minuses to this drug for autism